Atypical heparin-induced thrombocytopenia complicated by intracardiac thrombus, effectively treated with ultra-low-dose rt-PA lysis and recombinant hirudin (Lepirudin)

    loading  Checking for direct PDF access through Ovid

Abstract

A serious retroperitoneal bleeding occurred in a 56-year-old male patient receiving unfractionated heparin due to multiple pulmonary embolism. After reducing the heparin dose, the patient developed a new pulmonary embolism and a large thrombus in the right atrium. Concomitantly, the platelet count dropped to a value of 29 g/l. Heparin-induced thrombocytopenia (HIT) was confirmed by a functional assay, the heparin-induced platelet activation (HIPA) assay, whereas the results of a platelet factor 4/ heparin complex ELISA were repeatedly negative. This indicated that the patient's HIT antibodies were directed towards an antigen other than platelet factor 4/heparin complexes. For treatment of the atrial thrombus, an ultra-low-dose lysis with rt-PA (2 mg/h, intravenously) was administered for a period of 52 h, overlapping with systemic treatment with recombinant hirudin (Lepirudin, Refludan®, 0.06–0.14 mg/kg/h intravenously). The aim was to enhance lysis of the thrombus without increasing the haematoma, and at the same time keep the risk of fulminant pulmonary embolism due to thrombus fragmentation as low as possible. The cardiac thrombus disappeared within 48 h, without new signs of pulmonary embolism. Platelet counts normalized within nine days.

Related Topics

    loading  Loading Related Articles